Tornadoes · United States · Indiana · 2017

EF1 tornado, Springville, Indiana, November 5, 2017

This EF1 tornado ran 2.9 miles across Lawrence County on November 5, 2017, touching down at 1:20 PM EST and reaching 150 yards wide. It killed nobody, and did $125,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
November 5, 2017
Touchdown
1:20 PM EST (18:20 UTC)
Lifted
1:25 PM EST (18:25 UTC)
On the ground
5 minutes
Path length
2.9 miles (4.6 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$125,000
County
Lawrence County
Touchdown point
38.951, -86.638
Lift-off point
38.955, -86.585
Record number
1711051220-01

The damage survey

6 damage points were recorded along this path by NWS IND, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 104 mph.

  • back side of roof missing, can see into kitchen.
  • Numerous trees snapped and uprooted
  • Small shed destroyed, numerous trees snapped

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Waves of low pressure moved along a strong cold front on November 5th, generating strong to severe thunderstorms during the afternoon and evening hours. Strong 850mb winds brought up plenty of moisture for the storms to work with and the storms produced some tornadoes, damaging winds, large hail, and flooding.

This EF1 tornado produced damage north of Springville. Over a dozen structures had minor to moderate damage with the worst damage being two destroyed mobile homes and a garage being destroyed. Dozens of hardwood trees were either snapped off or uprooted.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 16:15 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at Nov 5, 12:27 PM EST, 53 minutes earlier.

Area forecast discussion, Nov 5, 12:27 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1227 PM EST Sun Nov 5 2017

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 311 AM EST Sun Nov 5 2017

Severe weather and heavy rainfall producing flooding will impact
central Indiana this afternoon into tonight as a cold front and a
series of low pressure systems track slowly through the area.
Showers will remain a possibility over southern portions of central
Indiana Monday night and Tuesday as a disturbance tracks through the
Tennessee Valley. Beyond that point though...high pressure will
expand into the Ohio Valley and Great Lakes with dry and cooler
weather through the end of the week. Chances for showers will return
Saturday as a system tracks into the region.

&&

.NEAR TERM /Rest of Today and Tonight/...
Issued at 942 AM EST Sun Nov 5 2017

Precipitable water values are over 200 percent of normal at both
ILX and ILN. After collaborating with neighbors and getting the
latest thoughts from the Ohio River Forecast Center, have expanded
the Flash Flood Watch farther south. Delayed the start time in the
southeast though, as the more persistent heavier rain shouldn't
arrive until mid afternoon or later.

Otherwise adjusted PoPs based on latest radar trends, but made no
significant changes to overall PoPs today. Will continue to watch
and adjust as necessary. Did the same with temperatures. May have
to bump highs down a bit depending on timing of rain and how much
warm air is advected north.

Previous discussion did an excellent job of explaining severe
threat so will not repeat here.

Previous discussion follows...

Issued at 311 AM EST Sun Nov 5 2017
Warm front progressing north through the forecast area early this
morning with convection developing along it. Have not seen any
lightning strikes to this point...but have seen brief heavy
rainfall within the convective band as it streaks northeast.
Temperatures have been steadily warming through the night as the
warm front lifts north...with 08Z temps now firmly into the 60s
and near 70 in the lower Wabash Valley and a noticeable increase
in dewpoints.

Active 24 hours forthcoming for central Indiana as the presence of
the frontal boundary followed by several surface waves tracking
along the boundary later today and tonight will bring a multifaceted
severe weather and flooding event into the forecast area through
predawn Monday.

Model guidance continues to zero in on the details through tonight
with the warm front currently tracking through northern portions of
the forecast area set to eventually align from central Illinois into
northeast Indiana by midday before a series of surface waves track
along the boundary and begin to shift it back southeast as a cold
front late today into tonight. This system is missing some of the
key features historically common with bigger fall severe weather
events...especially the presence of a deeper and singularly dominant
low pressure. That being said...there are several pieces present
that support the severe weather threat over the region through this
evening before transitioning to a greater flooding threat.

Low level forcing remains impressive as the day progresses...
highlighted by a maximized jet peaking at 50-60kts by early evening
from southern/central Indiana into Ohio. Forcing aloft present as
well with speed shear in the mid levels and a dual jet structure
diverging in the upper levels and presenting a diffluence signature
over the area. At the surface...a nice moisture surge south of the
warm front ongoing this morning and will continue through the day as
dewpoints likely peak in the 64 to 67 degree range. While the NAM in
particular is likely overdoing instability values later today
somewhat...expected MLCAPEs in the 1000-1500 j/kg range remain
climatologically impressive for early November by this afternoon.

Strong support continues for all modes of severe weather being
present later today...but can be more detailed on timing and extent
of impacts as the convective scenario evolves. Model soundings
continue to favor sharp lapse rates in the mid levels in excess of 7
C/km during the afternoon and early evening in the warm sector. This
combined with wet bulb zero values at 9-10kft and a broad hail
growth zone aloft support large hail likely serving as the primary
threat initially as supercellular structures develop...especially
across the western half of the forecast area. The presence of such a
deep hail growth zone alone presents an argument for stronger cells
to carry a potentially significant hail threat during the second
half of the afternoon through about 23Z.

It is during this time when the tornado threat will be maximized as
well with BL shear and 0-3km SRH values well within the range to
support rotating storms. Think two potential areas could see a brief
tornado threat enhancement in the 18-23Z time period. The first will
be near the slowly sagging frontal boundary over far northern
portions of the forecast area. The front and the individual waves
riding along it may serve to enhance backing flow in the low levels
and overall SRH values through the lowest 1-3km. The second location
will be across western portions of the forecast area where
directional shear maximizes for a couple hours around sunset and
aligns with the expected area of greatest instability. Any
individual cells developing in this area could carry an enhanced
tornado threat for a short period of time. With that being
said...still feel a more substantial tornado threat over the
forecast area is limited by the lack of more substantial backing
flow in the lowest levels that a strong surface wave would bring.

As we move into the evening...should see convection gradually
transition into a linear mode with the potential for bowing
structures. As is often the case with QLCSs...a brief spinner threat
will linger with the linear convection through much of the evening
as it moves southeast...but the main severe threat will shift to
damaging wind gusts. Much of the severe weather potential should be
over by 03-05Z with heavy rain and flooding eventually becoming the
primary concern overnight as the frontal boundary becomes more
parallel to the flow regime aloft. In addition...the low level jet
will align immediately ahead of the slow moving front and continue
to pump deep moisture into the area. Precip water values peak near
record levels at this time of year around 1.5 inches as well.
Considering the high potential for efficient rainfall...will be
introducing a Flash Flood Watch for the northern half of the
forecast area beginning at 17Z and continuing through the predawn
hours Monday. Confidence highest over this area to see rainfall
amounts of 2 to 3 inches by Monday morning with locally higher
values most likely northeast of the Indy metro. Will leave it to
later shifts today to determine if the watch would need to be
expanded further south.

So to summarize...scattered convection remains possible over
primarily northern counties this morning. Severe storms become an
increasing threat after 18Z and continuing through the evening.
Large hail and tornadoes are greater threats through early evening
with damaging winds becoming the primary threat during the evening
and early overnight as convection becomes linear. Heavy rainfall and
flooding will be a growing concern this evening into the overnight
before storms gradually end from west to east late.

Temps...despite thick cloud cover all day...expect highs to warm
into the lower and mid 70s over much of the area. The passage of the
cold front after midnight will ensure lows dropping into the 40s
over much of the region by daybreak Monday.

&&

.SHORT TERM /Monday through Tuesday Night/...
Issued at 311 AM EST Sun Nov 5 2017

The short term period will be relatively tame when compared to today
and tonight as high pressure expanding southeast from the northern
Plains slowly and steadily becomes the dominant feature over the
region. Forecast challenges focus on precip chances late Monday into
Tuesday as a surface wave tracks along the frontal boundary to our
south.

Any remnant showers over extreme eastern counties Monday morning
will depart by midday as the front continues to move away. The
arrival of high pressure and progressively drier air from the north
should enable some clearing on Monday...but the front will
eventually stall across the Tennessee Valley Monday night. A surface
wave tracking along it will likely spread showers back into southern
portions of the forecast area Monday night before drying out again
Tuesday morning. Presence of a trailing wave aloft moving through
the area Tuesday afternoon and evening may generate a few additional
light showers...but the overall trend will lean towards drier air
and clearing skies by Tuesday night as the aforementioned high
pressure expands into the area.

Temps...much cooler air will advect into the region behind the cold
front with highs in the 50s Monday and upper 40s/lower 50s Tuesday.
Low level thermals and cold advection support largely undercutting
guidance both days. Lows will drop to near freezing by Tuesday night
as skies clear.

&&

.LONG TERM /Wednesday through Saturday/...
Issued at 225 AM EST Sun Nov 5 2017

Ensembles are in good agreement during this period, with a fairly
zonal and progressive upper pattern.

Ensembles suggest little in the way of a precipitation threat until
next weekend, when a potential upper trough will move into the
Midwest. Will go with a dry forecast through Friday, and chance PoPs
for next Saturday.

&&

.AVIATION (Discussion for the 051800Z TAF Issuance)...
Issued at 1227 PM EST Sun Nov 5 2017

MVFR conditions expected, with occasional IFR conditions in
convection.

Waves of showers and thunderstorms will move across the sites
through the first 6-12 hours of the TAF period. MVFR conditions can
be expected, with IFR or worse conditions in the thunderstorms. Some
severe storms with large hail and gusts over 50kt are possible.

Outside of convection winds will gust to around 25kt this afternoon.

After the convection exits, MVFR or perhaps high end IFR ceilings
will continue overnight. Improvement is expected from the northwest
during the morning Monday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for INZ021-028>031-
035>049-051>057-060-061.

Flash Flood Watch from 3 PM EST this afternoon through late
tonight for INZ062>065-070>072.

&&

SYNOPSIS...Ryan
NEAR TERM...Ryan/50
SHORT TERM...Ryan
LONG TERM....JAS
AVIATION...50
Hazardous weather outlook, Nov 5, 4:16 AM EST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
416 AM EST Sun Nov 5 2017

INZ021-028>031-035>049-051>057-060>065-067>072-060930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
416 AM EST Sun Nov 5 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Severe thunderstorms and heavy rainfall later today and
tonight.

Hazards: Damaging winds...large hail...a few tornadoes...heavy
rainfall causing flooding and cloud to ground lightning.

Timing: Best threat for severe weather from early afternoon through
the evening. Best threat for heavy rainfall late afternoon through
tonight.

Discussion: The approach and passage of a cold front later today into
tonight will bring the threat for severe thunderstorms and heavy
rainfall to central Indiana.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Scattered showers are possible late Monday into
Tuesday...especially south of Interstate 70. Showers will be possible
again on Saturday.

Discussion: The passage of low pressure through the Tennessee Valley
will bring scattered showers to south central Indiana Monday night
and early Tuesday. Dry and cooler weather is then expected with high
pressure through the rest of the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Local storm report, Nov 5, 12:41 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1241 PM EST SUN NOV 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     HAIL             ELNORA                  38.88N 87.08W
11/05/2017  E1.25 INCH       DAVIESS            IN   PUBLIC

&&

BHH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

6.3 hours before the tornado, 216 km from the path. November 5, 2017.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1199 joules per kilogram, CIN -20, lifted condensation level 454 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-11-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 322 square meters per square second, 0 to 6 km bulk shear 45 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1199 J/kg
Mixed-layer CIN
-20 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.2
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

The surface observations

Bloomington (BMG), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Indianapolis radar (KIND), 89 km away, was scanning. The volume nearest the touchdown began at 18:17 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of November 5, 2017

23 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 51:24 PM ESTEF2Blackford, IN to OH38.76001$11 million
November 52:18 PM ESTEF1Sandusky, OH1.350$200,000
November 52:40 PM ESTEF2Mercer, OH5.42008$5.0 million
November 52:42 PM ESTEF1Erie, OH1.250$125,000
November 53:09 PM ESTEF1Delaware, IN0.1100$20,000
November 54:51 PM ESTEF2Seneca, OH0.6150$150,000
November 54:53 PM ESTEF1Seneca, OH0.4180$200,000
November 55:00 PM ESTEF2Crawford, OH1.1200$750,000
November 55:02 PM ESTEF0Huron, OH0.6100$200,000
November 55:08 PM ESTEF1Huron, OH3.0200$200,000
November 55:10 PM ESTEF0Huron, OH3.3100$125,000
November 55:21 PM ESTEF1Huron, OH1.8100$250,000
November 55:23 PM ESTEF0Ashland, OH0.650$50,000
November 55:29 PM ESTEF1Ashland, OH2.0100$150,000
November 55:52 PM ESTEF1Wayne, OH0.250$75,000
November 56:07 PM ESTEF0Erie, PA1.9100$500,000
November 56:16 PM ESTEF1Clark, OH6.6200$125,000
November 55:24 PM CSTEF1Richland, IL6.850$70,000
November 56:51 PM ESTEF2Ashtabula, OH6.7200$1.5 million
November 57:18 PM ESTEF1Columbiana, OH0.8176$10,000
November 511:04 PM ESTEF0Washington, IN0.6325$100,000
November 511:16 PM ESTEF1Washington, IN0.335$250,000
November 511:20 PM ESTEF1Washington, IN0.560$200,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.